How is N -acetylcysteine (NAC) used in the treatment of acetaminophen toxicity/poisoning?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Early administration of NAC after suspected acetaminophen overdose is most essential. [34] NAC is nearly 100% hepatoprotective when it is given within 8 hours after an acute acetaminophen ingestion. Guidelines from the American College of Emergency Physicians recommend the use of NAC to treat acute acetaminophen overdose in patients with either possible or probable risk for hepatotoxicity, according to the Rumack-Matthew nomogram, and ideally within 8-10 hours post ingestion. [35]

Because of the relatively benign nature of NAC administration, and the risk of adverse effects from acetaminophen toxicity, NAC should be given even if the history is unclear but a potentially toxic acetaminophen ingestion is suspected. NAC should be administered while awaiting an acetaminophen concentration if the patient presents close to, or later than, 8 hours after an acute ingestion, or if the patient is pregnant.

A late presentation should not preclude NAC administration if the history or presentation suggests potential toxicity. [36] Failure to administer NAC because of late presentation is considered medically and legally inappropriate.

Investigational agents for the treatment of acetaminophen toxicity, which have the potential to be used together with NAC or even instead of NAC, include 4-methylpyrazole (a c-jun N-terminal kinase inhibitor) and calmangafodipir (a superoxide dismutase mimetic). [37] A Scottish study concluded that the combination of NAC and calmangafodipir is safe and tolerated in patients with acetaminophen overdose, and found evidence that the combination may reduce liver injury biomarkers more than NAC alone. [38]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!